Alert archive / Maine / Special Weather Statements in 2021

Special Weather Statement, NWS Caribou, ME

May 11, 2021Hancock County, Maine

NWS Caribou, ME issued this special weather statement at May 11, 2021, 1:13 PM EDT for Hancock County, Maine. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 1:13 PM EDT (17:13 UTC)
Expired
May 11, 2021, 2:15 PM EDT
In force
62 min
Issued by
NWS Caribou, ME

County Hancock County, ME

The radar

The Caribou radar (KCBW), 151 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

431 
WWUS81 KCAR 111713
SPSCAR

Special Weather Statement
National Weather Service Caribou ME
Issued by National Weather Service Gray ME
113 PM EDT Tue May 11 2021

MEZ015-016-111815-
Interior Hancock-Southern Penobscot-
113 PM EDT Tue May 11 2021

...A THUNDERSTORM WITH SMALL HAIL WILL AFFECT NORTHERN HANCOCK AND 
SOUTH CENTRAL PENOBSCOT COUNTIES...

At 112 PM EDT, a thunderstorm was located near Orono, or 7 miles 
southeast of Old Town, moving northeast at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Ellsworth, Bucksport, Brewer, Dedham, Grand Falls, Orrington, Holden,
Milford, Eddington, Orland, Bradley, Clifton, Otis, Mariaville,
Burlington, Amherst, Aurora, Great Pond, Saponac and Nicatous Lake.

This includes State Highway 9 between East Eddington and Aurora.
 
LAT...LON 4454 6869 4460 6873 4476 6874 4521 6831
      4505 6806
TIME...MOT...LOC 1712Z 220DEG 13KT 4484 6857 

$$

ARNOTT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at May 11, 10:44 AM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 11, 10:44 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Caribou ME
Issued by National Weather Service Gray ME
1044 AM EDT Tue May 11 2021

.SYNOPSIS...
Low pressure will cross the area today into tonight. The low
will slowly exit to the east Wednesday into Thursday. High
pressure will build into the area Friday into Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1045 AM Update: Have increased PoPs over far northern areas as
showers have been popping up in area of increased morning
sunshine. These have been pretty robust...possibly producing
some small hail. No lightning has been observed however...but
this is possible as we move into the afternoon. Updated
temperatures and sky cover as well to match late morning
observations...but this does not result in any significant
changes to the forecast expectation through the afternoon.

655am update...Bumped up highs a degree or two, slowed up the
progression of rain shower activity northward this morning,
increased PoPs late this afternoon through the evening, and expanded
the area with isold thunder and graupel slightly for this
afternoon into early evening.

Previous discussion...
Surface low remains over the area today and is expected to
become more defined and deepen a bit as a cold upper low
propagates eastward from eastern Great Lakes region. The upper
low is expected to be over the state by this evening. The cold
air aloft with the upper low will destabilize the atmosphere
today and tonight with numerous showers and the risk of
thunderstorms. Surface-based heating will be in short supply
due to cloud cover today and a max SBCAPE of 200 to 300 J/kg.
Mid level lapse rates are more favorable given the cold air
arriving aloft and some diffluence aloft is noted in eastern
zones. Shear isn't expected to help overcome the low CAPE
environment. Any thunderstorms that materialize will be a
threat to deliver graupel with the low freezing levels. Have
maintained mention of isolated thunderstorms this
afternoon...mostly near the eastern international border, and
did add small hail to a somewhat smaller area towards the
border. Highs today will range from the upper 40s near Moosehead
Lake to upper 50s along eastern border. In terms of rainfall
amounts, the best dynamic forcing will be in northern zones
where showers will be heavier and more frequent this afternoon
and evening. That's based on the expectation that the closed
upper low slides across the Downeast region. One half to three-
quarters of an inch of rain is possible for these northern
zones, but may be a bit less in the Saint John Valley depending
on where the heavier precip is sheared off. For tonight, the
upper low will shift eastward into the Canadian Maritimes and
shower intensity/frequency will gradually diminish in northern
zones as a response. Cooler air arriving on the backside of the
low will push tonight's lows down to the upper 30s to lower 40s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
The low pressure system should be well east of Maine by
Wednesday, keeping moisture and breezy NW winds on the back
side. A chance of rain will remain for the area, with a
possibility of some graupel or small hail due to surface
instability, upper level divergence, low freezing levels, and
steep lapse rates. The reason thunderstorms are not included in
the forecast for Wednesday is the lack of lift. If the clouds
clear and some sunshine warms temperatures, isolated
thunderstorms are possible. This can be reanalyzed in the next
update. By Wednesday night, rain should dissipate and clouds
should clear with the approaching high pressure centered over
the Great Lakes. The clear skies and NW flow should warm
temperatures to near normal for Thursday. In addition, winds
should increase in the afternoon. Some shortwave energy coming
across the area could bring some showers in the afternoon.
Thursday night should clear back out with a wind decrease and
mild low temps.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The high pressure to our west and a weak trough to the NE should
bring dry air over our region on Friday, keeping skies partly
could for the day. The next system will be a weak upper level
trough ushering in a weak shortwave on Saturday. Instability and
moisture with the shortwave could bring some showers and
isolated thunderstorms to the western Central Highlands. By
Sunday, another round of shortwave convection in the afternoon
could bring some showers to the region. The rest of the early
week has high uncertainty with the placement and timing of the
next system. Slight chances of rain were added in the forecast
for this time.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions will give way to MVFR cigs and tempo
MVFR vis in showers/isolated thunderstorms. Any thunderstorms
may be embedded with small hail. Cigs trend to IFR late this
afternoon and evening for sites north of HUL. Improvement back
to MVFR is expected late tonight as winds become northwesterly.

SHORT TERM: Wednesday: MVFR, possibly becoming VFR Downeast. NW winds.

Wednesday night to Saturday: VFR. NW winds. Possible MVFR in
afternoon isolated rain showers.

&&

.MARINE...
NEAR TERM: Patchy fog is possible this morning as humid air
moves over the cold waters. Any thunderstorms are expected to
stay over land today, but there's a slight chance that a
thunderstorm could cross the waters tonight. Southwesterly wind
gusts may approach up to 20kt this afternoon. Northwesterly wind
gusts may approach near 20kt late tonight, but no advisories are
anticipated. South swell up to 3 to 4 feet is expected this
morning, but will gradually diminish this afternoon and tonight.

SHORT TERM: Winds and seas are expected to remain below SCA through
this week. Winds may gust up to 20 kt early Wednesday and on
Thursday afternoon as a weak surface trough moves across the
waters.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term Update...ARNOTT/GYX
Hazardous weather outlook, May 11, 3:36 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
336 AM EDT Tue May 11 2021

MEZ001>006-010-011-015>017-029>032-120745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
336 AM EDT Tue May 11 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-120745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
336 AM EDT Tue May 11 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 11, 9:43 AM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Caribou ME
Issued by National Weather Service Gray ME
943 AM EDT Tue May 11 2021

MEZ001-111445-
Northwest Aroostook-
943 AM EDT Tue May 11 2021

...DEVELOPING SHOWERS WITH SMALL HAIL WILL AFFECT NORTH CENTRAL
AROOSTOOK COUNTY...

At 942 AM EDT, a strong shower was located near Fish River Lake, or
10 miles south of Deboullie Mountain, moving northeast at 10 mph.

Pea size hail is possible with this shower. It is possible within
the next hour that thunder may accompany this developing area of
showers.

Locations impacted include...
Fort Kent, Eagle Lake, Deboullie Mountain, New Canada, Big Machias
Lake, Fish River Lake, Cross Lake, Wallagrass, Winterville, Guerette,
Soldier Pond and Saint John.

This includes State Highway 11 between Winterville and Wallagrass.

LAT...LON 4666 6877 4674 6901 4722 6877 4713 6827
TIME...MOT...LOC 1342Z 218DEG 10KT 4681 6885

ARNOTT
Special weather statement, May 11, 10:31 AM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Caribou ME
Issued by National Weather Service Gray ME
1031 AM EDT Tue May 11 2021

MEZ001-111530-
Northwest Aroostook-
1031 AM EDT Tue May 11 2021

...DEVELOPING SHOWERS WITH SMALL HAIL WILL AFFECT NORTHWESTERN
AROOSTOOK COUNTY...

At 1029 AM EDT, a developing area of showers with the potential of
producing pea sized hail was located 16 miles northeast of Saint
Pamphile, moving northeast at 10 mph.

In addition to pea sized hail...the potential for thunder exists
as these showers develop.

Locations impacted include...
Allagash Township.

LAT...LON 4745 6914 4743 6911 4742 6908 4743 6906
      4743 6904 4741 6903 4738 6905 4726 6905
      4724 6903 4723 6900 4700 6950 4706 6963
      4746 6922
TIME...MOT...LOC 1429Z 232DEG 9KT 4712 6950

ARNOTT
Special weather statement, May 11, 12:08 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Caribou ME
Issued by National Weather Service Gray ME
1208 PM EDT Tue May 11 2021

MEZ011-015>017-032-111715-
Interior Hancock-Southern Penobscot-Central Washington-Central
Penobscot-Northern Washington-
1208 PM EDT Tue May 11 2021

...A THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON...
NORTHEASTERN HANCOCK AND SOUTHEASTERN PENOBSCOT COUNTIES...

At 1208 PM EDT, a thunderstorm was located 7 miles southeast of Old
Town, moving northeast at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Bangor, Old Town, Orono, Brewer, Hampden, Hermon, Veazie,
Springfield, Grand Lake Stream, Lakeville, Indian Island, Grand
Falls, Licoln Township, Orrington, Holden, Milford, Eddington,
Bradley, Greenbush and Lee.

This includes the following highways...
 Interstate 95 between mile markers 178 and 199.
 US Highway 1 near Waite.
 State Highway 9 between Hampden and Aurora.

LAT...LON 4509 6781 4477 6848 4468 6897 4540 6836
      4532 6756
TIME...MOT...LOC 1608Z 207DEG 18KT 4488 6851

ARNOTT
Special weather statement, May 11, 1:10 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Caribou ME
Issued by National Weather Service Gray ME
110 PM EDT Tue May 11 2021

MEZ011-016-017-032-111815-
Interior Hancock-Central Washington-Central Penobscot-Northern
Washington-
110 PM EDT Tue May 11 2021

...A STRONG THUNDERSTORM WITH SMALL HAIL WILL AFFECT NORTHWESTERN
WASHINGTON... NORTHEASTERN HANCOCK AND EAST CENTRAL PENOBSCOT
COUNTIES...

At 110 PM EDT, a strong thunderstorm was located 8 miles south of
Lakeville, or 24 miles southeast of Lincoln, moving northeast at 15
mph.

Pea size hail is possible with this storm.

Locations impacted include...
Danforth, Springfield, Topsfield, Grand Lake Stream, Lakeville,
Codyville Plantation, Dyer Township, Fowler Township, Prentiss,
Carroll, Waite, Codyville and Brookton.

This includes US Highway 1 between Waite and Brookton.

LAT...LON 4505 6806 4521 6830 4560 6789 4538 6749
TIME...MOT...LOC 1710Z 220DEG 14KT 4520 6806

ARNOTT
Special weather statement, May 11, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
Issued by National Weather Service Gray ME
113 PM EDT Tue May 11 2021

MEZ015-016-111815-
Interior Hancock-Southern Penobscot-
113 PM EDT Tue May 11 2021

...A THUNDERSTORM WITH SMALL HAIL WILL AFFECT NORTHERN HANCOCK AND
SOUTH CENTRAL PENOBSCOT COUNTIES...

At 112 PM EDT, a thunderstorm was located near Orono, or 7 miles
southeast of Old Town, moving northeast at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Ellsworth, Bucksport, Brewer, Dedham, Grand Falls, Orrington, Holden,
Milford, Eddington, Orland, Bradley, Clifton, Otis, Mariaville,
Burlington, Amherst, Aurora, Great Pond, Saponac and Nicatous Lake.

This includes State Highway 9 between East Eddington and Aurora.

LAT...LON 4454 6869 4460 6873 4476 6874 4521 6831
      4505 6806
TIME...MOT...LOC 1712Z 220DEG 13KT 4484 6857

ARNOTT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:43 AM EDTSpecial Weather StatementCARAroostook62 min
May 11, 10:31 AM EDTSpecial Weather StatementCAR59 min
May 11, 12:08 PM EDTSpecial Weather StatementCARPenobscot67 min
May 11, 1:10 PM EDTSpecial Weather StatementCARWashington65 min

Nearby

Special Weather Statements in Maine, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.